Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Sep, 1979, Volume 47, Issue 5

On Shareholder Unanimity in Large Stock Market Economies<1057:OSUILS>2.0.CO;2-C
p. 1057-1084

Oliver D. Hart

In an economy with complete markets, the owners of a firm will unanimously desire the firm to maximize profits if it is a perfect competitor. We generalize this result to an economy with incomplete markets. We show that if competitive conditions prevail--that is, if each firm is negligible relative to the aggregate economy--a firm's shareholders will want the firm to maximize the (net) market value of its shares. This result holds whether or not the so-called spanning condition is satisfied. However, while there may be agreementabout what goal the firm should pursue, there may be disagreement among shareholders about how best to pursue this goal.

Log In To View Full Content

Journal News